It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Schizophrenia Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 09-29-2012, 09:14 PM   #1
Member
(male)
 
Join Date: Jun 2009
Posts: 52
jonas123 HB User
Medication Question...

Are there any medications that target the negative and cognitive symptoms of schizophrenia? The reason why I am asking this is because I would like to completely eradicate my negative symptoms, such as the lack of the ability to begin and sustain planned activities. Another group of symptoms that I would like to rid myself of are the cognitive symptoms, such as poor executive functioning - the ability to understand infomation and use it to make decisions - and poor working memory - the ability to use information immediately after learning it. Sometimes it seems that I am not even aware of these symptoms, which is probably part of the illness. However, my symptoms are not that severe right now, and I have come a long way since I was at my worst. I can now study every now and then, whereas when I was at my worst I could not study/learn/memorize anything at all.

I used to experience hallucinating and 'hearing things', which, however, I now no longer experience.

 
Reply With Quote
Sponsors Lightbulb
   
Old 12-18-2012, 11:44 PM   #2
Member
(female)
 
Join Date: Dec 2012
Location: sacramento, CA USA
Posts: 53
soapandstars HB Usersoapandstars HB User
Re: Medication Question...

i hate to be redundant, because i am always suggesting this med, but clozaril is the only thing i have ever found to help me with negative and disorganized symptoms. i have also been recently been prescribed something called deplin, which is actually considered a food source, not a medication. it is for people who don't absorb folate well and you can be tested for the genetic variant that says whether or not you would benefit. it's a simple blood test, and i have the variant. i just started taking it and it has helped with my mood and anxiety, and i am told it can improve memory, concentration, and other things affected by disorganized symptoms. my psychiatrist is in love with it and i will let you know how well it works. so far so good.

 
Reply With Quote
Sponsors Lightbulb
   
Old 12-23-2012, 01:28 PM   #3
Member
(male)
 
Join Date: Jun 2009
Posts: 52
jonas123 HB User
Re: Medication Question...

I would consider taking Clozaril, but the only thing I am worried about regarding that drug is the side effect of having seizures. In my brief research, I have found that atleast all of the newer atypical antipsychotics do not have the side effect of having seizures, but they do have a side effect that is not present in Clozaril - Tardive Dyskinesia. So it looks like I have one of two choices: Tardive Dyskinesia or having seizures.

The reason I have come to this conclusion is because I have been taking newer atypical antipsychotic medications - first Risperdal, then Abilify, and finally Zyprexa - for over four years, and I have had Tardive Dyskinesia for the entire duration that I have been taking these medications. Tardive Dyskinesia is a facial movement disorder.

Anyway, thank you for your response.

 
Reply With Quote
Old 12-23-2012, 07:05 PM   #4
Member
(female)
 
Join Date: Dec 2012
Location: sacramento, CA USA
Posts: 53
soapandstars HB Usersoapandstars HB User
Re: Medication Question...

i am lucky, i have never experienced TD, even on meds such as haldol and thorazine where it is considered somewhat inevitable. i used to have seizures occasionally when i was a drug addict (i've been clean for 2 years now), but although clozaril and seroquel both affect the seizure threshold (and i'm currently on both), clozaril has never given me problems. from my understanding the risk obviously increases as the dose increases, and i've been able to control my symptoms fairly well with just 400 mg. when you get up to 900 is when the problems really start.

i understand why you'd be hesitant to start this medication. the side effects can be fairly severe, and you have to get blood tests every week, then after 6 months every two weeks, and after a year once a month, and it's a hassle. again, like you said, the increased seizure risk is an issue, too. but there are real benefits, too.

i hope you find something that works! good luck.

 
Reply With Quote
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:41 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!